From Michigan, USA:
My teenaged son, who has had type 1 diabetes for several years and is on metformin as well as an insulin pump because of severe insulin resistance, woke up this morning with a blood sugar of 450 mg/dl [25 mmol/L] and large urine ketones. We're treating it 'normally'. My gut feeling is that he over-corrected his low blood glucose at midnight (he was at 50 mg/dl [2.8 mmol/L] and had 45 grams of carb). He was 240 mg/dl [13.3 mmol/L] at 2:00 am, so I gave him 3.5 units which should have brought him down to about 150 mg/dl [8.3 mmol/L], but he woke up at 450 mg/dl [25 mmol/L] with large urine ketones. There were no pump alarms during the night.
Within the first hour of waking up, he drank down about 40 ounces of water and ate breakfast. By 11:00 am, the ketones were entirely clear, but it did take until about 2:00 pm for the blood glucose to drop to 80 mg/dl [4.4 mmol/L]. I bypassed the pump and did 17 units of insulin by injection (two shots), which is roughly 1.5 times what he would have needed for a 'regular' correction. He bolused with the pump throughout the day for meals and his basal was at the usual rate (1.5 for most of the day). He's feeling much, much better.
I talked to my son's diabetes team, who are frightened that this might be lactic acidosis from the metformin. I am looking up research to see if the lactic acidosis that people experience from metformin is associated with high blood glucose levels as well or if it occurs on its own, with blood glucoses in range. I did some hunting on my own throughout the day (after the crisis had passed), and the symptom that appeared over and over in the literature with lactic acidosis was severe stomach cramping. He didn't have this, and in fact, he was hungry. I didn't find a single thing in the literature about whether lactic acidosis is was associated at all with low, high, or normal blood glucose. My interpretation then is that blood glucose level is simply not important in the discussion. So, the fact that his blood glucose was very high, he was very thirsty, had no stomach symptoms, etc., led me strongly down the path of DKA versus anything else. Any thoughts?
I think that by far the most likely explanation for the events you describe is that your son's insulin cannula slipped out in the during the early morning, something that happens occasionally and may not be noticed at the time. The high ketones make lactic acidosis improbable.
Additional comments from Dr. Larry Deeb:I agree that this was DKA [diabetic ketoacidosis]. Lactic acidosis is associated with renal failure, and accumulation of metformin.
Additional comments from Dr. Jim Lane:The clinical scenario sounds like it is diabetic ketoacidosis. However, when this occurs, fluid deficits occur. The fluid deficits may make it more likely to have problems with the metformin and the lactic acidosis. Treating the diabetes state improved the conditions and this is not necessarily what would have happened if it would have been lactic acidosis.
I would raise the question as to why someone with type 1 diabetes would be on metformin. This is often because patients have type 1 diabetes with some component of type 1 diabetes, usually large insulin requirements, obesity, or hyperandrogenism in a woman. It does not have a history of being very potent in combination with insulin. I would ask your son's physician to determine if he should really be on the metformin with the insulin.
Original posting 18 Oct 2003
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.